Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Albany, NY

July 11, 2010Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 11, 2010, 5:24 PM EDT for Greene County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2010, 5:24 PM EDT (21:24 UTC)
Expired
Jul 11, 2010, 6:30 PM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Greene County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:10 PM EDTTSTM WND DMGHunter, NY3 TREES DOWN, IN HUNTER, TANNERSVILLE/ELKA PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS51 KALY 112124
SVRALY
NYC039-112230-
/O.NEW.KALY.SV.W.0049.100711T2124Z-100711T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT SUN JUL 11 2010

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 630 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINDHAM...OR 7 MILES
  NORTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTER BY 615 PM EDT...
  6 MILES WEST OF NORTH-SOUTH LAKE CAMPGROUND AND 8 MILES NORTHEAST
  OF LANESVILLE BY 630 PM EDT...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4236 7424 4223 7392 4211 7415 4212 7426
      4226 7446 4235 7435
TIME...MOT...LOC 2124Z 309DEG 6KT 4228 7428

$$

SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:40 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 11, 4:40 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT SUN JUL 11 2010

.SYNOPSIS...
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION TONIGHT AND
MONDAY...THEN A UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION
MONDAY NIGHT...AND REMAIN OVER THE REGION INTO WEDNESDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS LATE MONDAY NIGHT INTO
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED SHOWERS/TSTMS WILL DISIPATE THIS EVENING...AND EXPECT
MAINLY CLEAR SKIES AND LIGHT WINDS AFTER 1000 PM. THIS SHOULD RESULT
IN ANOTHER ROUND OF PARTHY FOG LATER TONIGHT INTO MONDAY MORNING.
LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S.

MAIN THREAT FROM ANY SHOWERS THIS EVENING WILL BE HEAVY RAIN WITH
THE CELLS SLOW MOVING. CELLS VERY SMALL THOUGH SO HEAVY RAIN NOT
LIKELY TO BE WIDESPREAD ENOUGH TO CAUSE ANY FLOOD PROBLEMS...BUT
WILL MONITOR THROUGH THE EVENING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL SLOWLY DRIFT OFF THE EAST COAST ON MONDAY...AND
THIS SHOULD KEEP CONDITIONS DRY OVER THE REGION THROUGH THE EARLY
PART OF MONDAY NIGHT.

MODELS DIFFER AS TO THE ARRIVAL OF THE SHOWERS/TSTMS ASSOCIATED WITH
THE NEXT UPPER LEVEL TROF THAT WILL MOVE EAST FROM THE GREAT LAKES
TUESDAY THROUGH TUESDAY NIGHT. NAM/ECMWF BRING SHOWERS INTO THE
REGION STARTING AFTER MIDNIGHT MONAY NIGHT...WHILE THE GFS HOLDS OFF
THE PCPN UNTIL TUESDAY. HAVE SPLIT THE DIFFERENCE AT THIS POINT AND
FORECAST SLIGHT CHANCE POPS AFTER MIDNIGHT MONDAY NIGHT ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA...AND CHANCE POPS OVER THE
SOUTHWEST. 40 TO 50 PERCENT POPS FORECAST THROUGHOUT THE FORECAST
AREA TUESDAY AND TUESDAY NIGHT.

HIGHS MONDAY WILL BE IN THE 80S TO LOWER 90S. LOWS MONDAY NIGHT
NIGHT GENERALLY IN THE 60S. HIGHS TUESDAY IN THE MID 70S TO LOWER
80S AS CLOUDS AND PCPN KEEP TEMPS DOWN. LOWS TUESDAY NIGHT IN THE
60S TO AROUND 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEAK LOW PRESSURE WILL SLIDE UP THE NEW ENGLAND COAST AT THE START
OF THE PERIOD...WHILE A WEAK COLD FRONT DISSIPATES AS IT SLIDES
SOUTH THROUGH OUR REGION WEDNESDAY NIGHT.  THE ATLANTIC MOISTURE
DRAW AROUND THE BACKSIDE OF THE LOW COLLECTING UP AGAINST THE
ENCROACHING FRONT WILL SET OFF SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT.

CONDITIONS IMPROVE BRIEFLY ON THURSDAY...BUT A SYSTEM APPROACHING
FROM THE WEST WILL PULL A WARM FRONT UP THROUGH NEW YORK STATE AND
MOST OF NEW ENGLAND BY FRIDAY.  RELATIVELY UNIFORM SBCAPES OF 2250
TO 4500 J/KG ARE SUGGESTIVE OF WIDESPREAD THUNDERSTORM ACTIVITY
WHICH WILL HAVE TO BE CLOSELY WATCHED FOR SEVERE POTENTIAL.  THE
COLD FRONT IS EXPECTED TO SLIDE THROUGH LATE IN THE DAY OR OVERNIGHT
INTO SATURDAY.  CONDITIONS LOOK BETTER FOR THE WEEKEND...WITH NO
GREATER THAN SLGT CHC POPS AS A WEAK RIDGE BUILDS OVER THE GREAT
LAKES REGION.

HIGH TEMPERATURES WILL BE IN THE UPPER 70S AND LOWER 80S ON
WEDNESDAY...AND IN MAINLY THE MID AND UPPER 80S THURSDAY THROUGH
SATURDAY.  SOME LOWER 90S READINGS MAY SNEAK IN ACROSS THE MID
HUDSON VALLEY ON SATURDAY.  SUNDAY'S HIGHS WILL BE MOSTLY IN THE 80S.

MUGGY NIGHTS ARE IN THE OFFING.  LOWS FROM THE UPPER 50S IN THE
MOUNTAINS...TO THE UPPER 60S IN THE HUDSON VALLEY WEDNESDAY
NIGHT...WILL VARY LITTLE FROM NIGHT TO NIGHT...ALTHOUGH THE
MOUNTAINS WILL TREND TOWARD PROGRESSIVELY SLIGHTLY COOLER NIGHTS
UNDER LESSENING CLOUDS.  RELATIVE HUMIDITIES WILL APPROACH 100
PERCENT AT MANY LOCATIONS EACH NIGHT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS THROUGH THIS EVENING.

ISOLATED CONVECTION MAY STILL IMPACT THE TERMINALS THROUGH ABOUT
02Z. HOWEVER...THE CHANCE OF A DIRECT HIT IS STILL LOW ENOUGH (LESS
THAN 25 PERCENT) TO JUST MENTION CB AT THIS TIME WITH NO FLIGHT
RESTRICTIONS. WILL UPDATE AS NEEDED.

AFTER ABOUT 02Z...THE ATMOSPHERE WILL STABILIZE AND THE PROBLEM WILL
BE HOW EXTENSIVE ANY FOG WILL BE OVERNIGHT. SOME DRIER AIR TRYING TO
PUSH IN FROM THE WEST...BUT WITH LIGHT WIND ALOFT...THIS DRY AIR
MIGHT END UP SITTING ON TOP A SHALLOW INVERSION TONIGHT.

WITH A MAINLY CLEAR SKY AND LITTLE OR NO WIND...THE THREAT FOR FOG
IS THERE. THIS IS ESPECIALLY TRUE IF SIGNIFICANT MEASURABLE RAIN
WERE TO FALL AT ANY OF THE TAF SITES.

FOR NOW...WILL ASSUME THE TAFS DO NOT RECEIVE ANY RAIN...BUT THAT
COULD CHANGE. IF THIS IS THE CASE FIGURE ON AT LEAST MVFR MIST AT
KALB OVERNIGHT...MVFR MIST AT KPOU BUT WITH CIGS BELOW 2000 FEET
(LOW STRATUS). AT KGFL...WE TOOK THEM DOWN TO IFR AS 2SM. THIS MIGHT
NOT BE LOW ENOUGH BUT LATER FORECASTS CAN DETERMINE IF ANY
CLOUDINESS LINGERS.

IT IS POSSIBLE (UP TO 50 PERCENT) THAT ANY OF SITES COULD DROP TO
LIFR OR EVEN VLIFR JUST BEFORE SUNRISE. PLEASE CHECK BACK
LATER.

ANY FOG AND LOW CLOUDS WILL BURN OFF BY 12Z...LEAVING US WITH VFR
CONDITIONS ON MONDAY. SOME SCT CU WITH BASES AROUND 5000 FEET
EXPECTED ALONG WITH UNRESTRICTED VISIBILITIES. THE WIND WILL LIGHT
OUT OF THE SOUTH...5-10KTS.

OUTLOOK...
TUE-WED...LOW IMPACT. VFR/MVFR...CHC SHRA/TSRA.
THU...VFR...VERY LOW IMPACT. SLGT CHC PM TSRA.
FRI...VFR.MVFR...LOW IMPACT. CHC PM TSRA.

&&

.FIRE WEATHER...
ISOLATED CONVECTION EXPECTED THIS EVENING...THEN DRY THROUGH MONDAY
AS HIGH PRESSURE BUILDS IN.

RH VALUES IN THE 40 TO 50 PERCENT THIS EVENING WILL RECOVER TO
BETWEEN 80 AND 100 PERCENT BY SUNRISE...THEN LOWER TO 35 TO 45
PERCENT MONDAY AFTERNOON.

SURFACE WINDS WILL BE LIGHT NORTH OR CALM TONIGHT...THEN SOUTH 5 TO
15 MPH MONDAY.

&&

.HYDROLOGY...
EXCEPT FOR POSSIBLE PONDING OF WATER IN POOR DRAINANGE AREAS DUE TO
HEAVY RAIN FROM ISOLATED SHOWERS/TSTMS INTO THIS EVENING...NO HYDRO
PROBLEMS EXPECTED THROUGH MOST OF TUESDAY.

THE NEXT CHANCE FOR A WIDESPREAD SHOWERS/TSTMS WILL COME TUESDAY
INTO WEDNESDAY AS A UPPER LEVEL TROF SWINGS THROUGH. AS THIS POINT
DO NOT SEE ANY HYDRO PROBLEMS OCCURRING EVEN WHERE AN INCH OR TWO OF
RAIN FALLS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...ELH
AVIATION...HWJIV
FIRE WEATHER...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Jul 11, 5:00 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT SUN JUL 11 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
500 PM EDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
HEAVY RAIN IS POSSIBLE FROM THESE STORMS AS THEY TRACK SLOWLY
SOUTHEASTWARD AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT THROUGH
WEDNESDAY...WITH ANOTHER CHANCE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:59 PM EDTAreal Flood AdvisoryALYHamilton, Herkimer35 min
Jul 11, 6:54 PM EDTAreal Flood AdvisoryALYAlbany, Greene53 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.